Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 84, NWS Atlanta, GA

May 23, 2022Jefferson County, Washington County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 23, 2022, 4:07 PM EDT for Jefferson County, Washington County, Georgia. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2022, 4:07 PM EDT (20:07 UTC)
Expired
May 23, 2022, 4:30 PM EDT
In force
23 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, GA, Washington County, GA

The radar

The Robins AFB radar (KJGX), 95 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 4:13 PM EDTTSTM WND DMG1 S Davisboro, GAA FEW TREES DOWN NEAR THE INTERSECTION FO HARRISON-DAVISBORO RD AND BROWN CIRCLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

274 
WUUS52 KFFC 232007
SVRFFC
GAC163-303-232030-
/O.NEW.KFFC.SV.W.0084.220523T2007Z-220523T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
407 PM EDT Mon May 23 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washington County in east central Georgia...
  Central Jefferson County in east central Georgia...

* Until 430 PM EDT.

* At 406 PM EDT, a severe thunderstorm was located over Riddleville,
  or 10 miles southeast of Sandersville, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Louisville, Wadley, Davisboro, Bartow, Riddleville, Moxley and
  Stapletons Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3287 8230 3281 8270 3290 8274 3317 8242
      3309 8228 3305 8229 3300 8228 3293 8227
TIME...MOT...LOC 2006Z 241DEG 39KT 3289 8267 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
389 
WWUS52 KFFC 232016
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
416 PM EDT Mon May 23 2022

GAC163-303-232030-
/O.CON.KFFC.SV.W.0084.000000T0000Z-220523T2030Z/
Washington GA-Jefferson GA-
416 PM EDT Mon May 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EAST CENTRAL WASHINGTON AND CENTRAL JEFFERSON COUNTIES...

At 416 PM EDT, a severe thunderstorm was located near Davisboro, or 
9 miles west of Louisville, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Louisville and Davisboro. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3292 8261 3297 8264 3317 8242 3309 8228
      3305 8229 3300 8228
TIME...MOT...LOC 2016Z 234DEG 37KT 3296 8257 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
128 
WWUS52 KFFC 232025
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
425 PM EDT Mon May 23 2022

GAC163-303-232035-
/O.EXP.KFFC.SV.W.0084.000000T0000Z-220523T2030Z/
Washington GA-Jefferson GA-
425 PM EDT Mon May 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON AND
CENTRAL JEFFERSON COUNTIES WILL EXPIRE AT 430 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central Georgia.

LAT...LON 3292 8261 3297 8264 3317 8242 3309 8228
      3305 8229 3300 8228
TIME...MOT...LOC 2025Z 241DEG 39KT 3301 8247 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:49 PM EDT, 18 minutes earlier.

Area forecast discussion, May 23, 3:49 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
349 PM EDT Mon May 23 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Tuesday Night/...

The low pressure system that brought us our active weather today
will eject to the northeast this afternoon/evening as the upper-
level trough begins to amplify over the southern Plains. Early this
afternoon, redevelopment of showers and thunderstorms across central
Georgia has initiated east of a weak boundary while widespread
coverage of showers continue move over north Georgia. The area that
looks most favorable for isolated to scattered thunderstorm
development this afternoon and evening will be across east central
Georgia generally along and east of an axis from Columbus to Macon
to Milledgeville. Earlier today, cloud coverage broke up enough
across this sector allowing for surface heating to destabilize the
area. Patches of SBCAPE between 1000-2000 J/kg (primarily south of I-
20) combined with 850mb wind speeds between 30-40kts will result in
the threat for strong damaging wind gusts in any thunderstorms that
develop. While the primary hazards with thunderstorms today will be
damaging winds and periods of locally heavy rainfall (PWATs between
1.5-2.0"), hail and a brief tornado cannot be ruled out. This has
prompted a Severe Thunderstorm Watch for several of our east central
counties until 11PM EDT.

CAM model trends suggest that another round of isolated showers and
thunderstorms could develop overnight over portions of north and
central Georgia. At this time, coverage of showers and thunderstorms
are not anticipated to be widespread, giving us a brief lull in
activity. Tomorrow another disturbance dancing along the base of the
amplifying trough to the west will bring yet another round of
moisture from the Gulf of Mexico. Shower and thunderstorm activity
will ramp back up in the late morning hours through the evening for
much of north and central Georgia. Some of the best instability
appears to be along and south of I-20 where SBCAPE is progged at
1000-2000 J/kg. Gusty damaging winds will be the primary threat
tomorrow in any thunderstorm development. Luckily, coverage of
showers and thunderstorms should be less organized than the low
pressure system we had today. Temperatures should be running close
to climatological norms in the short term with highs in the 70s to
80s and lows in the 60s.

KAL

.LONG TERM /Wednesday through Monday/...

The active/wet pattern will continue through the end of the work
week as a strong/slow-moving storm system tracks from the Central
and Southern Plains to the Tennessee/Ohio Valley regions late
Wednesday through Friday. Drier and slightly cooler conditions
are expected this weekend.

Breaking things down (Wed-Fri), the upper level pattern becomes more
amplified with a wave/disturbance lifting north across the FL
panhandle Wed aftn that could spark a few storms along the AL/GA
border during the afternoon/evening. More active weather can be
expected sometime Thursday as synoptic-scale forcing combine with
the moisture and upr lvl energy to likely support widespread showers
and storms across the area. Depending on instability, Thursday's
system brings an elevated severe potential to the area with
increasing low level winds along and ahead of fairly pronounced sfc-
850mb "front". Upper level support looks really good too, as
deep/nearly closed-off upr low moves across the lower-to-mid MS
river valley. Favorable positioning of upr lvl jet plus height falls
during peak heating (Thurs) could result in a few strong to severe
storms. Something to definitely monitor over the next 2-3 days as
things come together.

DJN.83

&&

.AVIATION...
18Z Update...
IFR/MVFR cigs/vsbys across northern TAF sites this afternoon will
drop to IFR early tomorrow morning with LIFR cigs possible
between 10 and 13Z. MVFR cigs/vsbys return to northern TAF sites
between 14 and 18Z tomorrow. SSW winds turn W at 10-20kts gusting
up to 35kt at times through 00Z before becoming VRB03KT overnight
at northern TAF locations. MCN/CSG forecast to remain MVFR with
TEMPO TSRA this afternoon and evening mainly from 18 to 03Z. SW
winds at MCN/CSG around 8kt become light overnight before
returning to 5kt tomorrow.

//ATL Confidence...18Z Update...
Low to medium confidence on timing and coverage of TSRA at
MCN/CSG this afternoon/evening. Medium confidence on IFR/LIFR
timing and coverage tonight/tomorrow morning. High confidence on
all other elements.

KAL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          63  85  64  82 /  20  30  50  50
Atlanta         64  82  66  82 /  20  40  50  60
Blairsville     58  81  60  76 /  40  30  50  60
Cartersville    61  82  65  83 /  20  40  40  60
Columbus        67  84  67  87 /  30  60  50  50
Gainesville     63  82  65  79 /  20  30  50  50
Macon           66  87  66  89 /  30  50  50  40
Rome            61  83  65  84 /  20  40  40  60
Peachtree City  63  82  64  84 /  20  50  50  60
Vidalia         68  89  69  90 /  60  50  50  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch until 11 PM EDT this evening for the
following zones: Bleckley...Dodge...Emanuel...Glascock...
Hancock...Jefferson...Johnson...Laurens...Montgomery...Pulaski...
Telfair...Toombs...Treutlen...Warren...Washington...Wheeler...
Wilcox...Wilkinson.

&&

SHORT TERM...KAL
LONG TERM....DJN.83
AVIATION...KAL
Hazardous weather outlook, May 23, 12:23 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
1223 PM EDT Mon May 23 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1223 PM EDT Mon May 23 2022

This Hazardous Weather Outlook is for North and Central Georgia.

.DAY ONE...This afternoon and Tonight...

Showers and a few thunderstorms are expected to continue across much
of north and central Georgia through this afternoon. The potential
for severe weather is low, but storms will be capable of producing
gusty winds greater than 35 mph, locally heavy rain, and frequent
cloud to ground lightning. Conditions are expected to improve after
sunset this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There is a chance of thunderstorms each day from Tuesday through
Friday. Some of the storms each day may be strong and capable of
producing gusty winds, frequent lightning, and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Special weather statement, May 23, 3:06 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
306 PM EDT Mon May 23 2022

GAZ108-109-231930-
Wilcox GA-Dodge GA-
306 PM EDT Mon May 23 2022

...A strong thunderstorm will impact portions of central Dodge and
north central Wilcox Counties through 330 PM EDT...

At 305 PM EDT, a strong thunderstorm was near Union, or near
Abbeville, moving northeast at 35 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Eastman, Chauncey, Union, Jay Bird Springs, Five Points, Achord,
Plainfield and Godwinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3206 8340 3210 8335 3210 8334 3212 8331
      3214 8331 3232 8311 3222 8303 3215 8299
      3216 8298 3212 8295 3209 8298 3201 8333
TIME...MOT...LOC 1905Z 232DEG 30KT 3206 8329

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, May 23, 3:17 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
317 PM EDT Mon May 23 2022

GAZ076-231930-
Jefferson GA-
317 PM EDT Mon May 23 2022

...A strong thunderstorm will impact portions of east central
Jefferson County through 330 PM EDT...

At 317 PM EDT, a strong thunderstorm was near Stellaville, or 9 miles
northeast of Louisville, moving northeast at 25 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

This storm will remain over mainly rural areas of east central
Jefferson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central Georgia.

&&

LAT...LON 3315 8227 3307 8229 3306 8231 3312 8236
      3326 8225 3323 8223
TIME...MOT...LOC 1917Z 230DEG 21KT 3311 8231

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 23, 3:33 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
333 PM EDT Mon May 23 2022

GAZ085-097-232000-
Johnson GA-Laurens GA-
333 PM EDT Mon May 23 2022

...A strong thunderstorm will impact portions of northeastern Laurens
and south central Johnson Counties through 400 PM EDT...

At 333 PM EDT, a strong thunderstorm was near East Dublin moving
northeast at 25 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud
         to ground lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
East Dublin, Adrian, Lovett, Brewton and Scott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central and east central Georgia.

&&

LAT...LON 3253 8260 3249 8285 3253 8289 3270 8271
      3265 8261 3253 8259
TIME...MOT...LOC 1933Z 237DEG 23KT 3253 8283

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 23, 3:42 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
342 PM EDT Mon May 23 2022

GAZ097-232015-
Laurens GA-
342 PM EDT Mon May 23 2022

...A strong thunderstorm will impact portions of central Laurens
County through 415 PM EDT...

At 341 PM EDT, a strong thunderstorm was near Dexter, or 13 miles
southwest of Dublin, moving northeast at 35 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud
         to ground lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Dublin, East Dublin, Dexter, Cadwell, Rentz and Harlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central Georgia.

&&

LAT...LON 3231 8308 3245 8315 3262 8294 3256 8283
      3241 8279
TIME...MOT...LOC 1941Z 240DEG 31KT 3242 8309

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:06 AM EDTSevere Thunderstorm WarningFFCChattahoochee, Harris, Muscogee, Talbot39 min
May 23, 5:29 AM EDTSpecial Weather StatementFFCTalbot, Upson31 min
May 23, 6:37 AM EDTSpecial Weather StatementFFCButts, Lamar, Pike, Spalding23 min
May 23, 7:09 AM EDTSpecial Weather StatementFFCClayton, DeKalb, Fulton36 min
May 23, 7:12 AM EDTSpecial Weather StatementFFCHenry33 min
May 23, 7:23 AM EDTSpecial Weather StatementFFCLamar, Spalding37 min
May 23, 7:44 AM EDTSpecial Weather StatementFFCNewton, Walton31 min
May 23, 7:54 AM EDTSpecial Weather StatementFFCCrisp, Dooly36 min
May 23, 8:12 AM EDTSpecial Weather StatementFFCHancock33 min
May 23, 8:25 AM EDTSpecial Weather StatementFFCBarrow, Walton35 min
May 23, 8:39 AM EDTSpecial Weather StatementFFCGreene36 min
May 23, 8:42 AM EDTSpecial Weather StatementFFCBleckley, Pulaski, Twiggs, Wilkinson33 min
May 23, 8:45 AM EDTSpecial Weather StatementFFCClarke, Jackson, Oconee30 min
May 23, 9:36 AM EDTSpecial Weather StatementFFCGlascock, Jefferson, Warren, Washington24 min
May 23, 9:59 AM EDTSpecial Weather StatementFFCGlascock, Jefferson31 min
May 23, 3:06 PM EDTSpecial Weather StatementFFCDodge24 min
May 23, 3:17 PM EDTSpecial Weather StatementFFCJefferson13 min
May 23, 3:33 PM EDTSpecial Weather StatementFFCJohnson27 min
May 23, 3:42 PM EDTSpecial Weather StatementFFCLaurens33 min
May 23, 4:10 PM EDTSpecial Weather StatementFFCTreutlen35 min
May 23, 4:26 PM EDTSpecial Weather StatementFFCJefferson19 min
May 23, 4:30 PM EDTSpecial Weather StatementFFCEmanuel15 min
May 23, 4:47 PM EDTSpecial Weather StatementFFCEmanuel13 min
May 23, 5:50 PM EDTSpecial Weather StatementFFCDooly, Sumter25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.